Bleeding in Gastrectomy Patient

Q.I am 47 years old, and 20 years ago I had a subtotal gastrectomy. Until recently, I had been doing fine. Now, I have blood in my stool. They think it is because I take Excedrin for chronic headaches. They want to do a colonoscopy and endoscopy, but I’m very scared of these tests. During my last endoscopy, I woke up during the procedure. Do I really need the tests? Also, any suggestions as to what I can take for headaches that won’t cause GI bleeding? Tylenol does not help.

S.

A.A gastrectomy involves surgical removal of part of the stomach, with the remaining stomach being surgically attached to the small intestine. The most common reasons for this operation are stomach cancer or complicated ulcers (ulcers that have perforated through the stomach wall or are bleeding profusely). I’d be interested to know the reason for your gastrectomy, since it was done when you were in your 20s.

A. Regardless of why your gastrectomy was performed, the problems you are now having with blood in your stool are unlikely to be related to the condition that necessitated your surgery. You state that you have blood in your stool. Is this something that was found when your doctor tested your stool as a routine yearly exam, or is it obvious blood that you can see in the stool? The difference is important because it may indicate where the bleeding is originating. Tiny amounts of blood in the stool, which often are not visible to patients, may indicate slow bleeding anywhere in the intestinal tract. Red, visible blood in the stool is usually of colonic origin, while a black, tarry stool usually indicates blood that has been exposed to acid and is from a location in the upper digestive tract.

One of the long-term side effects of gastrectomy is the formation of ulcers at the point where the stomach has been surgically attached to the small intestine. This may stem from a poor blood supply at the attachment site, caused by chronic scarring and/or exposure to stomach acid. Since you say you have had prior endoscopies, I wonder if this finding was present earlier.

Also, aspirin and other nonsteroidal anti-inflammatory prescription drugs without prescriptions can exacerbate stomach ulcers. So, your use of Excedrin (which contains aspirin) could be contributing to this process. It would be a good idea to avoid NSAIDs if at all possible. As to your chronic headaches, I am not sure if you mean migraines. If that is your diagnosis, you may benefit from medications that may prevent attacks, such as beta-blockers or certain antidepressants (Elavil). Alternatively, there are several medications, such as sumatriptan (Imitrex), that can abort a migraine attack once it has begun. You should discuss these options with your doctor.

Whatever the possible causes of your bleeding, the proper recommendation is to have endoscopy — in your case both upper and lower endoscopy. As you near age 50, the risk of colon polyps or cancer increases, and this alone would be a reason to perform a lower endoscopy (colonoscopy) after blood is found in your stool. The upper endoscopy will examine your remaining stomach and the site where it attaches to your small intestine, specifically looking for ulcers in that location. Another reason to have this exam is that patients who’ve had a subtotal gastrectomy face a slightly elevated risk of cancer in the remaining stomach remnant.

You should not fear these exams, and you should discuss your anxiety with your gastroenterologist. If you woke up during your last endoscopy, the most likely reason was inadequate anesthesia. Endoscopy uses a form of anesthesia known as conscious sedation, in which you receive both a sedative and an analgesic. You should be more comfortable next time if you discuss your last experience with your doctor before the exam.

Tags: , ,

Comments are closed.